Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Cleveland, OH

July 5, 2019Ottawa County, Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 5, 2019, 8:43 PM EDT for Ottawa County, Sandusky County, Wood County, Ohio. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 8:43 PM EDT (00:43 UTC)
Expired
Jul 5, 2019, 9:30 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 122 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:49 PM EDTTSTM WND DMGWoodville, OH1 FT DIAMETER TREE DOWN ON ROUTE 20.
Jul 5, 8:52 PM EDTTSTM WND DMGHelena, OH5 FOOT DIAMETER TREE, UTILITY POLE AND WIRES DOWN.
Jul 5, 8:52 PM EDTTSTM WND DMGHelena, OHTREE, UTILITY POLE AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS51 KCLE 060043
SVRCLE
OHC123-143-173-060130-
/O.NEW.KCLE.SV.W.0121.190706T0043Z-190706T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
843 PM EDT Fri Jul 5 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Western Sandusky County in northwestern Ohio...
  East central Wood County in northwestern Ohio...

* Until 930 PM EDT.

* At 843 PM EDT, a severe thunderstorm was located near Woodville, or
  14 miles east of Bowling Green, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Fremont, Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore,
  Ballville, Pemberville, Lindsey, Rocky Ridge, Helena and Stony
  Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4134 8345 4150 8347 4160 8313 4130 8311
TIME...MOT...LOC 0043Z 260DEG 6KT 4141 8338 

HAIL...1.00IN
WIND...60MPH
 
$$

Greenawalt
2 follow-up statements
003 
WWUS51 KCLE 060101
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
901 PM EDT Fri Jul 5 2019

OHC173-060111-
/O.CAN.KCLE.SV.W.0121.000000T0000Z-190706T0130Z/
Wood OH-
901 PM EDT Fri Jul 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOOD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4152 8341 4160 8313 4130 8311 4134 8342
TIME...MOT...LOC 0101Z 252DEG 8KT 4143 8332 

$$

OHC123-143-060130-
/O.CON.KCLE.SV.W.0121.000000T0000Z-190706T0130Z/
Ottawa OH-Sandusky OH-
901 PM EDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR OTTAWA AND WESTERN SANDUSKY COUNTIES...

At 901 PM EDT, a severe thunderstorm was located over Woodville, or
11 miles northwest of Fremont, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Fremont, Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore, Ballville,
Lindsey, Rocky Ridge, Helena and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 8341 4160 8313 4130 8311 4134 8342
TIME...MOT...LOC 0101Z 252DEG 8KT 4143 8332 

HAIL...<.75IN
WIND...60MPH
 
$$

Greenawalt
285 
WWUS51 KCLE 060125
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
925 PM EDT Fri Jul 5 2019

OHC123-143-060135-
/O.EXP.KCLE.SV.W.0121.000000T0000Z-190706T0130Z/
Ottawa OH-Sandusky OH-
925 PM EDT Fri Jul 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND WESTERN SANDUSKY
COUNTIES WILL EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4152 8341 4160 8313 4130 8311 4134 8342
TIME...MOT...LOC 0125Z 260DEG 6KT 4144 8327 

$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:46 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 5, 7:46 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Low pressure over the Central Great Lakes will move east tonight,
with a trailing cold front settling south across the area on Friday.
High pressure accompanied by seasonal temperatures will build in for
the beginning of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Minor adjustments to pops through tonight, mainly to account for
current radar depiction with little coverage across north
central and northeast OH in an area worked over by earlier
convection. Have went with chance or lower for the rest of
tonight, with things looking more scattered/isolated than not.
Most concentrated areas for convection look to be across the far
south over the next few hours, and across the Toledo metro into
the overnight, although upstream evolution of convection and
latest HRRR runs lending to lower confidence in much of anything
for the area after Midnight. Otherwise, no major changes to
temps or sky cover with this early evening update.

Original discussion...
Thunderstorms that developed along the lake breeze have been
drifting to the south and east late this afternoon. Heavy rain
remains the main concern for late this afternoon given slow storm
motion and a deep warm layer in the cloud. Otherwise a few wind
gusts to 40 mph may be possible with the strongest storms. Pockets
of thunderstorms have also been developing to the west across
Indiana/Michigan as energy starts to round the upper ridge and
interact with a moderately unstable airmass with ML Cape of 1500
J/kg. This activity will likely expand into NW Ohio this evening
before we start to lose diurnal support and see an overall
diminishing trend.

Weak low pressure over lower Michigan will continue east overnight.
This will maintain some shower and thunderstorm activity overnight,
mainly north of the area but will likely reach the Toledo area and
may brush other northern counties. Otherwise expect to see a
decrease in coverage overnight before the front settles south of
Lake Erie on Saturday and we see it flare back up with diurnal
heating. SPC has the southern half of the area in a marginal severe
weather threat for Saturday which tries to highlight areas that will
have the front move through during the afternoon hours. Heavy rain
will also be a concern, especially if we see activity training along
the front. Saturday will be another humid day with more cloud
cover although temperatures will not be quite as high with the
frontal passage. A drier airmass will begin to arrive behind the
front on Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The short term begins Sunday with a cold front south of the area and
high pressure starting to build in from the north.  Will begin with
a slight chance pop Sunday morning far south, otherwise will have a
dry forecast. Monday and Tuesday will continue with a dry forecast
as the high continues to extend into the region as it drifts slowly
southeast across the lakes. Highs Sunday and Monday lower 80s. Highs
Tuesday mid 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday night and Wednesday, high pressure will be drifting east as
an upper trough moves across the upper midwest. Wednesday afternoon
this upper trough axis will be just to our west and would expect
convection to begin developing and moving in from the west.  Will
have chance pops for the afternoon with best chance west. At this
point models diverge somewhat so will continue with the GFS. The
trough continues to move east across the area Wednesday night,
likely moving convection from west to east across the area.  For now
will continue with chance pops but foresee a period of likely pops
with better resolution as time nears. Thursday and Friday high
pressure builds in. Highs Wednesday mid 80s.  Highs Thursday lower
80s. Highs Friday closer to 80.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Scattered convection will continue to diminish across the area
this evening, with the best chances for any TSRA early in the
period at KTOL and KMFD. Went with a TEMPO at KTOL early on, but
only mentioned VCTS at KMFD over the first few hours of the
period. Relatively dry and mainly VFR conditions will be common
through the overnight into Saturday morning. Another round of
scattered TSRA expected across the region ahead of a southward
moving cold front late in the period, mainly from 18Z onward.
Went with PROB30 at the higher confidence sites, and VCTS
mention elsewhere. Predominantly weak south to southwest flow
will continue overnight, and winds will become more north to
northwest late in the period behind the cold front.

OUTLOOK...Non-VFR possible Saturday night into Sunday morning.

&&

.MARINE...
Winds will remain generally light tonight into Saturday.  Saturday
afternoon a cold front will drop south across the lake turning winds
out of the north at 10 to 15 knots. Saturday night high pressure to
our north will turn winds out of the northeast.  Wind speeds will
increase to a solid 15 knots through the afternoon Sunday before
dropping back to near 10 knots overnight.  Would expect waves to
increase to 3 to 4 feet for a period Sunday across the central
basin. Northeast winds will persist through Tuesday but should
become light. Winds will turn variable on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Greenawalt
SHORT TERM...TK
LONG TERM...TK
AVIATION...Greenawalt
MARINE...TK
Hazardous weather outlook, Jul 5, 4:49 AM EDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
449 AM EDT Fri Jul 5 2019

OHZ003-006>008-060900-
Lucas-Wood-Ottawa-Sandusky-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-060900-
Lorain-Cuyahoga-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-060900-
Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-017>023-027>033-036>038-047-089-PAZ001>003-060900-
Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 5, 5:34 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLOOD            EDINBORO                41.88N 80.13W
07/05/2019                   ERIE               PA   LAW ENFORCEMENT

            INTERSECTION OF OLD ROUTE 99 AND OLD STATE
            ROAD FLOODED. ROAD CLOSED DUE TO FLOODING.

&&

TK
Local storm report, Jul 5, 7:08 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
708 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            4 E SPRINGBORO          41.79N 80.30W
07/05/2019                   CRAWFORD           PA   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROAD IN THE
            INTERSECTION.

&&

TK
Local storm report, Jul 5, 7:12 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
712 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLOOD            7 SSW CONNEAUT LAKE     41.51N 80.37W
07/05/2019                   CRAWFORD           PA   LAW ENFORCEMENT

            RUNNING WATER OVER THE ROAD.

&&

TK
Local storm report, Jul 5, 7:14 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 N CLINTON             40.97N 81.63W
07/05/2019  M1.37 INCH       SUMMIT             OH   TRAINED SPOTTER

&&

BM
Local storm report, Jul 5, 7:15 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
715 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLOOD            7 SSW CONNEAUT LAKE     41.51N 80.37W
07/05/2019                   CRAWFORD           PA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLOOD REPORT FROM 7 SSW
            CONNEAUT LAKE. RUNNING WATER OVER MAIN
            STREET AT ADAMSVILLE ROAD.

&&

TK
Local storm report, Jul 5, 7:45 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            5 E SYCAMORE            40.97N 83.07W
07/05/2019                   CRAWFORD           OH   LAW ENFORCEMENT

            SEVERAL ROADS WITH HIGH WATER IN THE AREA OF
            LYKENS ALTHOUGH ROADS REMAINED PASSABLE.

&&

TK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:18 PM EDTAreal Flood AdvisoryCLEOttawa, Sandusky4 hr
Jul 6, 2:44 AM EDTLakeshore Flood WatchCLEErie, Lucas, Ottawa, Sandusky22 hr
Jul 6, 1:12 PM EDTSpecial Weather StatementCLELucas, Wood93 min
Jul 6, 3:10 PM EDTAreal Flood AdvisoryCLESandusky3 hr
Jul 6, 3:15 PM EDTSpecial Marine WarningCLE67 min
Jul 6, 3:48 PM EDTSevere Thunderstorm WarningCLEErie, Huron42 min
Jul 6, 3:54 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark21 min
Jul 6, 4:13 PM EDTAreal Flood AdvisoryCLECrawford, Wyandot4 hr
Jul 6, 4:36 PM EDTAreal Flood AdvisoryCLECrawford, Huron, Richland4 hr
Jul 6, 4:50 PM EDTAreal Flood AdvisoryCLEMarion4 hr
Jul 6, 6:31 PM EDTSpecial Weather StatementCLELucas44 min
Jul 6, 6:58 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.